Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 13, NWS Hanford, CA

July 20, 2015Madera County, Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Jul 20, 2015, 5:22 PM PDT for Madera County, Mariposa County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 5:22 PM PDT (00:22 UTC)
Expired
Jul 20, 2015, 8:15 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 141 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WGUS56 KHNX 210022
FFWHNX
CAC039-043-210315-
/O.NEW.KHNX.FF.W.0013.150721T0022Z-150721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
522 PM PDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MADERA COUNTY IN CENTRAL CALIFORNIA...
  EAST CENTRAL MARIPOSA COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 815 PM PDT
    
* AT 521 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 
  ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  YOSEMITE SOUTH ENTRANCE...WAWONA...MARIPOSA GROVE...OSTRANDER LAKE
  AND FISH CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3767 11949 3742 11956 3751 11976 3766 11979

$$

BARLOW
2 follow-up statements
942 
WGUS76 KHNX 210217
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
717 PM PDT MON JUL 20 2015

CAC039-043-210315-
/O.CON.KHNX.FF.W.0013.000000T0000Z-150721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADERA CA-MARIPOSA CA-
717 PM PDT MON JUL 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
NORTH CENTRAL MADERA AND EAST CENTRAL MARIPOSA COUNTIES...

AT 713 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
RAIN OVER THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY 
FALLEN. RAIN HAS DECREASED IN INTENSITY...HOWEVER RAIN REMAINS 
WIDESPREAD AND LIGHT TO MODERATE. THE GROUND IS SATURATED AND RAIN 
IS STILL FALLING OVER THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
YOSEMITE SOUTH ENTRANCE...WAWONA...MARIPOSA GROVE...OSTRANDER LAKE
AND FISH CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3767 11949 3742 11956 3751 11976 3766 11979

$$

BARLOW
005 
WGUS76 KHNX 210310
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
810 PM PDT MON JUL 20 2015

CAC039-043-210319-
/O.EXP.KHNX.FF.W.0013.000000T0000Z-150721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADERA CA-MARIPOSA CA-
810 PM PDT MON JUL 20 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL MADERA AND EAST CENTRAL
MARIPOSA COUNTIES WILL EXPIRE AT 815 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.LIGHT RAIN IS CONTINUING OVER THE AREA AND WILL 
GRADUALLY DIMINISH.

LAT...LON 3767 11949 3742 11956 3751 11976 3766 11979

$$

BARLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:50 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 20, 1:50 PM PDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
150 PM PDT MON JUL 20 2015

.SYNOPSIS...
TROPICAL MOISTURE WILL CONTINUE TO FLOW INTO THE REGION FROM THE
SOUTH THROUGH TONIGHT. AS A RESULT...THERE WILL REMAIN A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. SOME RESIDUAL
MOISTURE WILL PROVIDE FOR PRECIPITATION CHANCES ON TUESDAY BEFORE A
DRYING TREND AND A RETURN TO SUMMER LIKE TEMPERATURES TAKES PLACE BY
WEDNESDAY AS THE TROPICAL MOISTURE GETS PUSHED OUT OF OUR AREA.

&&

.DISCUSSION...
TROPICAL MOISTURE REMAINS OVER OUR CWA NOW...ALTHOUGH WATER VAPOR
SATELLITE IMAGERY SHOWS SOMEWHAT DRIER SOUTHWESTERLY FLOW
BEGINNING TO SET UP OVER SOUTHERN CA. HOWEVER...THE CONVECTIVE
THREAT REMAINS AS THE AIR REMAINS QUITE MOIST AND UNSTABLE. THE
LOW PRESSURE SYSTEM ASSOCIATED WITH THE REMNANTS OF FORMER
HURRICANE DOLORES IS STILL OVER THE E PACIFIC...OR ABOUT 200
MILES WEST OF PT CONCEPTION...AND MOISTURE IS EXPECTED TO MOVE
INTO OUR CWA THROUGH TONIGHT. THUNDERSTORMS ARE ALSO OCCURRING
NEAR THIS CIRCULATION OFFSHORE. PLENTY OF MID AND HIGH CLOUDS
CONTINUE TO ROTATE AROUND THIS LOW. ALSO...THERE IS PLENTY OF LOW-
LEVEL MOISTURE DUE TO RECENT RAINFALL OVER THE MOUNTAINS SO WILL
KEEP THE FLASH FLOOD WATCH OVER THE SIERRA NEVADA AND KERN COUNTY
MTNS/DESERT THRU TONIGHT. A FEW ISOLATED THUNDERSTORMS HAVE
DEVELOPED OVER THE SIERRA NEVADA...AND EXPECT MORE THUNDERSTORMS
TO DEVELOP THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING.

THROUGH TUESDAY...HAVE LEFT A SLIGHT CHANCE OF THUNDER OVER THE
SJV/KERN COUNTY DESERT AREAS AND AT LEAST A CHANCE OVER THE
MOUNTAINS AS THE TROPICAL MOISTURE WILL LINGER OVER OUR AREA.
MODELS FORECAST THE LOW OFF THE COAST TO FURTHER WEAKEN AND GET
CAUGHT IN THE SOUTHWESTERLY FLOW OVER SOUTHERN CA AND BEGIN TO
GRADUALLY MOVE ANY REMAINING MOISTURE TO THE EAST. EXPECT DRIER
SOUTHWESTERLY FLOW TO BECOME ESTABLISHED BY WED...AND WILL PUSH
BACK THE THREAT OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE
SIERRA NEVADA CREST.

FOR THURSDAY AND INTO THE UPCOMING WEEKEND...FORECAST BECOMES
MORE UNCERTAIN SO HAVE MEDIUM CONFIDENCE AT THIS TIME.
HOWEVER...IT APPEARS A BAGGY TROUGH WILL PREVAIL JUST OFF THE
WEST COAST...SO AM NOT ANTICIPATING SIGNIFICANT WARMING. TEMPS
ARE EXPECTED TO REMAIN AT OR JUST BELOW AVERAGE FOR LATE JULY AND
HAVE LEFT A DRY FORECAST FOR THIS PERIOD.

&&

.AVIATION...
SCATTERED THUNDERSTORM ACTIVITY WILL PERSIST ACROSS THE MOUNTAIN AND
DESERT AREAS OF CENTRAL CALIFORNIA...WITH ISOLATED THUNDERSTORMS
ALSO POSSIBLE IN THE SAN JOAQUIN VALLEY OVER THE NEXT 24 HOURS.
THESE STORMS WILL BRING AREAS OF MVFR AND LOCAL IFR/VLIFR CONDITIONS
ALONG WITH WITH SOME POSSIBLE MOUNTAIN OBSCURATIONS IN THE HIGHER
TERRAIN. GUSTY AND ERRATIC WINDS AROUND 40 KTS CAN ALSO ACCOMPANY
THE STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL OVER THE CENTRAL
CALIFORNIA INTERIOR.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 07-20      111:1908     81:1973     78:1938     54:1903
KFAT 07-21      112:1908     79:1987     82:2006     56:1973
KFAT 07-22      112:2006     83:1896     84:2006     56:1903

KBFL 07-20      112:1938     84:1973     82:1979     49:1906
KBFL 07-21      112:1938     81:1987     83:1969     50:1906
KBFL 07-22      113:1908     82:1984     88:1910     50:1903
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ096-097.

FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ095-098-099.

&&

PUBLIC...BSO
AVN/FW...JEB
SYNOPSIS...DS

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 20, 4:43 AM PDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
443 AM PDT MON JUL 20 2015

CAZ095-098-099-211200-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
443 AM PDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERT.

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

...SCATTERED THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE KERN COUNTY
MOUNTAINS...THE KERN COUNTY DESERT AND THE INDIAN WELLS VALLEY
TODAY THROUGH TONIGHT.

* TIMING: TODAY THROUGH TONIGHT.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER TERRAIN
  AND IN DRY WASHES AND ARROYOS AND ON DESERT ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE KERN COUNTY
MOUNTAINS...THE KERN COUNTY DESERT AND THE INDIAN WELLS VALLEY
INTO TUESDAY.

* TIMING: TUESDAY THROUGH TUESDAY EVENING.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER TERRAIN
  AND IN DRY WASHES AND ARROYOS AND ON DESERT ROADS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ096-097-211200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
443 AM PDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

...SCATTERED THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS FOR THE SOUTHERN SIERRA
NEVADA TODAY THROUGH TONIGHT.

* TIMING: TODAY THROUGH TONIGHT.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER SIERRA
  TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SCATTERED THUNDERSTORMS FOR THE SOUTHERN SIERRA
NEVADA CONTINUING INTO TUESDAY NIGHT.

* TIMING: TUESDAY THROUGH TUESDAY NIGHT.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER SIERRA
  TERRAIN.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089>094-211200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
443 AM PDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS OF THE SOUTHERN SIERRA
NEVADA.

...ISOLATED THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED THUNDERSTORMS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE SIERRA FOOTHILLS THROUGH TONIGHT.

* TIMING: TODAY THROUGH TONIGHT.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING OF ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FOR THE CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY AND THE SIERRA FOOTHILLS EARLY THIS
WEEK.

* TIMING: TUESDAY THROUGH TUESDAY EVENING.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING OF ROADS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

SANGER

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:51 PM PDTFlash Flood WarningHNXMadera, Mariposa3 hr
Jul 20, 6:17 PM PDTSevere Thunderstorm WarningHNXFresno, Madera28 min
Jul 20, 6:45 PM PDTSpecial Weather StatementHNXMadera45 min
Jul 20, 6:58 PM PDTSpecial Weather StatementHNXMariposa62 min
Jul 20, 8:27 PM PDTSpecial Weather StatementHNXMariposa48 min
Jul 20, 8:53 PM PDTSpecial Weather StatementHNXKern37 min
Jul 21, 3:09 PM PDTSpecial Weather StatementHNXMadera66 min
Jul 21, 4:30 PM PDTAreal Flood AdvisoryHNXMadera, Mariposa, Tuolumne5 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.